Values of \(p\)-adic \(L\)-functions and a \(p\)-adic Poisson kernel. (English) Zbl 0731.11065

Let \(B\) be a definite quaternion algebra over \({\mathbb Q}\) of discriminant \(N\) and let \(p\) be a prime which splits \(B\). Let \({\mathcal O}\) be a maximal \({\mathbb Z}[1/p]\)-order in \(B\) and let \(\Gamma\) be a congruence subgroup of \({\mathcal O}^*\). The author denotes by \(S_ k(\Gamma)\) the space of rigid modular forms on the \(p\)-adic upper half plane \({\mathcal H}_ p\), which is viewed as a rigid analytic subspace of \({\mathbb P}^ 1\). Let \({\mathbb T}\) be the Hecke algebra for \(\Gamma\). As a \({\mathbb T}\)-module, the space \(S_ k(\Gamma)\) is isomorphic to a space of modular forms for the indefinite quaternion algebra with discriminant \(N_ p\). Associated to a modular form \(f\in S_ k(\Gamma)\) is a harmonic cocycle \(c_ f\) which, in fact, determines \(f\). This is a type of harmonic function defined on the tree \({\mathcal T}\) of \(SL_ 2({\mathbb Q}_ p).\)
Let \(P_ k\) be the \(k+1\) dimensional vector space of degree \(k\) polynomials in \(T\) over the field \({\mathbb C}_ p\). The author considers two maps \(\psi\),\(\lambda: S_ k(\Gamma)\to H^ 1(\Gamma,P_{k-2})\), defined from the harmonic cocycles and from the Coleman \(p\)-adic integral, respectively. If \(\psi^{\text{new}}\) and \(\lambda^{\text{new}}\) denote the restriction of \(\psi\) and \(\lambda\) to the new part of \(S_ k(\Gamma)\), then he proves that there exists an element \({\mathcal L}\) in \({\mathbb T}\otimes {\mathbb Q}_ p\) such that \(\lambda^{\text{new}}={\mathcal L}\psi^{\text{new}}\). This invariant \({\mathcal L}\) can be thought of as a “period” associated to \(f\) and it generalizes the \({\mathcal L}\) invariant for weight two modular forms constructed by B. Mazur, J. Tate and the author [(MTT) Invent. Math. 84, 1–48 (1986; Zbl 0699.14028)]. In particular, when \(f\) is a form of weight two, the invariant \({\mathcal L}\) can be derived from the \(p\)-adic period matrix of the Jacobian of \({\mathbb H}_ p/\Gamma.\)
The author introduces a Poisson kernel for the \(p\)-adic upper half plane. By means of this kernel, he constructs an explicit inverse to the map from rigid analytic modular forms to harmonic cocycles. The result is used to obtain a new formula for the Coleman integrals which enter in the definition of the map \(\lambda\).
The \(p\)-adic uniformization theory for Shimura curves, due to Cherednik, makes it possible to formulate a conjecture for the special values of \(p\)- adic \(L\)-functions associated to modular forms of even weight which are lifts, by Jacquet-Langlands, from indefinite quaternion algebras. This Teitelbaum conjecture implies the weight two conjecture, formulated by Mazur, Tate and Teitelbaum in the article quoted above, for those forms which come from quaternion algebras. As in [MTT], it is obtained in this way an “Exceptional Zero Conjecture” in which the invariant \({\mathcal L}\) plays the main role.
This new exceptional zero conjecture is tested, mod \(p^ 5\), for the prime \(p=3\) and the modular form \(f(z)=(\eta (z)\eta (2z)\eta (3z)\eta (6z))^ 2\) which has weight 4 and level 6. The test involves the computation of the modular symbols and the \(p\)-adic \(L\)-function for \(f\) as well as the computation of the invariant \({\mathcal L}\). The hard part in this last step is the computation of \(\lambda\); it is carried out by means of the evaluation of the Coleman integrals.


11S40 Zeta functions and \(L\)-functions
11F67 Special values of automorphic \(L\)-series, periods of automorphic forms, cohomology, modular symbols
11F85 \(p\)-adic theory, local fields
14G20 Local ground fields in algebraic geometry


Zbl 0699.14028
Full Text: DOI EuDML


[1] [Cer] Cerednik, I.V.: Uniformization of algebraic curves by diserete arithmetic subgroups of PGL2 (k w) with compact quotients. Math. USSR Sb.29, 55-78 (1976) · Zbl 0379.14010
[2] [C1] Coleman, R.: Dilogarithms, regulators, andp-adicL-functions. Invent. Math.69, 171-208 (1982) · Zbl 0516.12017
[3] [C2] Coleman, R.: Ap-adic modular symbol. (Preprint 1989)
[4] [D1] Drinfeld, V.G.: Elliptic modules. Math. USSR Sb.23, 561-592 (1976) · Zbl 0321.14014
[5] [D2] Drinfeld, V.G.: Coverings ofp-adic symmetric regions. Funct. Anal. Appl.10, 29-40 (1976)
[6] [DM] Drinfeld, V.G., Manin, Y.: Periods ofp-adic Schottky groups. J. Reine Angew. Math.262/263, 239-247 (1973) · Zbl 0275.14017
[7] [dS] de Shalit, E.: Eichier cohomology and periods of modular forms onp-adic Schottky groups. J. Reine Angew. Math.400, 3-31 (1989) · Zbl 0674.14031
[8] [G] Gerritzen, L., van der Put, M.: Schottky groups and Mumford curves. (Lecture Notes in Mathematics, Vol. 817). Berlin-Heidelberg-New York: Springer 1980 · Zbl 0442.14009
[9] [JL] Jacquet, H., Langlands, R.: Automorphic Forms on GL(2). (Lecture Notes in Mathematics, Vol. 114). Berlin-Heidelberg-New York: Springer 1970 · Zbl 0236.12010
[10] [M] Manin, Y.:p-adic automorphic functions. J. Sov. Math.5, 279-334 (1976) · Zbl 0375.14007
[11] [MT] Mazur, B., Tate, J.: Refined conjectures of ?Birch and Swinnerton-Dyer type?. Duke Math. J.54, 711-750 (1987) · Zbl 0636.14004
[12] [MTT] Mazur, B., Tate, J., Teitelbaum, J.: Onp-adic analogues of the conjecture of Birch and Swinnerton-Dyer. Invent. Math.84, 1-48 (1986) · Zbl 0699.14028
[13] [R] Ribet, K.: Sur les variétés abéliennes à multiplications rèelles. C.R. Acad. Sci. Paris, Ser. A,291, 121-123 (1980) · Zbl 0442.14014
[14] [S] Schneider, P.: Rigid analyticL-transforms, in Number Theory, Noordwijkerhout 1983, Proceedings. (Lecture Notes in Mathematics Vol. 1068, pp. 216-230). Berlin-Heidelberg-New York: Springer 1983
[15] [SS] Schneider, P., Stuhler, U.: The cohomology ofp-adic symmetric spaces. (Preprint, 1988)
[16] [T] Teitelbaum, J.:p-adic periods of genus two Mumford-Schottky curves. J. Reine Angew. Math.385, 117-151 (1988) · Zbl 0636.14011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.